How Quickly Can You Overdose on Fentanyl?

Overdose on Fentanyl

Fentanyl, especially in the synthetic form sold on the streets, remains one of the most dangerous and deadly drugs, largely because it’s 100 times more potent than morphine and up to 40 times as potent as heroin. The risk of overdose on fentanyl is extremely high, and drug overdose deaths involving illicit drugs, including fentanyl and fentanyl analogs, are, sadly, more common than ever. Fentanyl’s life-threatening effects can occur within two minutes of use, and death by opioid overdose can quickly follow.

What Is Fentanyl?

Fentanyl, a synthetic opioid, is used to treat chronic and severe pain. Although prescription fentanyl is one of the most effective opioid analgesics and has a legitimate use in treating severe pain, illicit fentanyl — typically produced in South America and smuggled into the United States — is quite dangerous. Street names for fentanyl include:

  • China White
  • China Girl
  • China Town
  • F
  • Fenty
  • Fire
  • TNT
  • Jackpot
  • Freddy
  • Tango & Cash
  • Nal
  • Nil
  • He-Man

Why Is Fentanyl So Deadly?

Drug dealers mix fentanyl with other drugs, including heroin, cocaine and meth, to make these drugs more potent. Illicit drug manufacturers make the drug into powders and nasal sprays, and their pushers have also learned to press fentanyl into pill form. These pills are then passed off as prescription opioids, often with deadly outcomes when a lethal fentanyl dose makes it into the unsuspecting hands of the buyer. A DEA analysis of counterfeit prescription opioids found that 42% of them contained a minimum of 2 milligrams of fentanyl, which is a potentially deadly dose.

According to the DEA, fentanyl and other synthetic opioids have been the primary cause of U.S. drug overdose deaths since 2020. In fact, in the 12-month period ending January 2021, opioid-involved overdose deaths rose more than 38% compared to the year before.

Fentanyl’s potency is only part of the reason it’s so lethal and the cause of so many overdose deaths. The drug is also tasteless and odorless, so some users may not even realize they’re taking it, especially when they believe they’re purchasing some other type of opioid from a dealer and don’t detect fentanyl in the drug obtained.

A Deadly Mix With the Most Common Drugs

Fentanyl is also particularly deadly when it’s mixed with other drugs such as cocaine, meth or benzodiazepines or used in combination with alcohol. It can also be dangerous to mix fentanyl with certain prescription opioids. When a user consumes an illicit combination of drugs, the risk of drug overdose is magnified significantly and the effects of the combined drugs are amplified. The risks are even greater for inexperienced opiate users, whether they use fentanyl of their own accord or unwittingly buy fentanyl disguised as another drug.

Prescription fentanyl, or pharmaceutical fentanyl, can also be deadly when misused by someone with a prescription or when it makes its way onto the black market.

Testing Drugs for Fentanyl

Due to the opioid epidemic and the drug’s deadly nature, test strips that detect fentanyl are now available. These fentanyl test strips can be beneficial in preventing fentanyl overdose deaths by detecting its presence in a small sample of the drug in question.

Fentanyl Overdose Symptoms

Being aware of the symptoms of drug overdose and fentanyl overdose in particular can save lives. If you suspect a drug overdose, whether from fentanyl or another drug, it’s important to dial 911 immediately. Some signs that can indicate an overdose of fentanyl (or other drugs) include:

  • Blue, gray or pale skin
  • Choking noises/gurgling sounds
  • Clammy or cold skin
  • Decreased or loss of consciousness
  • Inability to speak/slurred speech
  • Lack of breathing or respiratory depression
  • Limpness of legs and arms
  • Slow, shallow breathing
  • Unresponsiveness
  • Very small, constricted pupils
  • Vomiting

While it’s not always possible to prevent overdose deaths, administering naloxone can help. This opioid antagonist can help reverse an opioid overdose quickly by blocking the effects of the drug within the body and helps aid in an opioid detox program. Available in an injectable solution and nasal sprays, naloxone may potentially save a victim from opioid or fentanyl overdose death.

After administering naloxone, do your best to keep the person awake and breathing. To prevent choking, turn the person on their side. Stay with them until EMS arrives.

Overcoming Fentanyl Addiction

When a person suffers from addiction, it can be difficult to reach out for help. The first step in treating an opioid addiction such as an addiction to fentanyl is to manage the symptoms of withdrawal through medical detox. Drugs such as methadone or buprenorphine can help with detoxing from fentanyl, in both its illicit and pharmaceutical forms, and other prescription opioids. Medically supervised withdrawal in a safe environment along with other therapies and interventions can help patients overcome their addiction and move on to a brighter, healthier life.

 

We Accept Most Insurances

Call us confidentially at (888) 995-5265

Click Here to Start Your Journey
or
Check Your Insurance

Start Your New Journey

Speak to Our Admissions Advisors Today.
 (888) 995-5265

100% Confidential Call

atc
Coronavirus (COVID-19): Response and Updates for Patients, Families, and Referents Read More